- This topic has 5 replies, 4 voices, and was last updated 3 years, 1 month ago by Jesse. This post has been viewed 561 times
- August 7, 2017 at 3:42 pm #2696KatieLadyKeymaster
Hi all. I’ve posted before about my frustration with my current treatment team at a neurology center. I got in to a different place, but that appointment isn’t until mid-September. I’m seeing my current doctor on Thursday and I want to be more equipped to force her to talk to me about different treatment options, so I want some input!
I’ve been on Ritalin since May. Not working. It works for an hour tops and then it’s done. Also has been causing a bit of digestive upset. It used to work a lot better- like the first couple weeks I was on it. I also hate having to take so much of it- they gave me immediate release so I’m taking them a lot throughout the day.
The only other medication I tried was NuVigil. They incompetently started me on it when I was trying out a new antidepressant, and the two new medications made me SO incredibly anxious so I stopped NuVigil immediately. Ended up not liking that antidepressant anyway because of the way it made me feel, but never revisited NuVigil.
Background: I am a 25 year old woman and I am on Prozac for depression/anxiety. For my sleep study I had a 94% nighttime efficiency, fell asleep in all four naps with a mean latency of 6 min, and hit REM in either two or three of them I can’t remember. Even though I fell asleep in all four, I only noted to the nurse that I felt like I slept in one.
Any recommendations on medications I should bring up to my doctor?August 7, 2017 at 7:29 pm #2703JasonKeymaster
It’s pretty common to not know if you’ve fallen asleep on the MSLT. Well at least if you have N, anyway.
Personally, I’d either give Nuvigil another shot, starting at a low dose or try Dexedrine IR or the controlled release form.
There’s really only three classes of stimulants used. The Vigils, the methylphenidate based ones, and amphetamines.
The problem with the latter two is tolerance can be an issue and they also have more abuse/dependence potential. However studies show pwn have almost non-existent abuse rates for meds.
The only medication that’s really worked for me, besides Nuvigil, is Dexedrine, which is an amphetamine. It’s safer and more stimulating than Adderall. It’s the only class of med indicated for N you haven’t tried.
Getting insurance to approve the longer acting forms of methylphenidate, might be an issue. There’s an all day patch called daytrana, and a controlled release form called concerta.
Best of luck on your appointment!August 8, 2017 at 12:07 am #2715JesseParticipant
Ritalin is a pretty standard treatment to start with since it’s relatively inexpensive. Reason that you feel like it is only working for about an hour is because of its extremely short half life (~2.5 hours depending on your individual metabolism). With the GI issues, it is typically dose dependant. What is the exact dose and schedule that you are currently taking?
As for the Nuvigil, the adverse effects also depend on which antidepressants that you were on. If you want to revisit it, it won’t be a bad idea as long as you are stable on the Prozac now.
Insurance is going to be the limiting factor for most people due to formularies and the whole prior authorization process. There are lots of ways around it as long as your Doctor is willing to do the necessary legwork for the authorizations to get them to pay. It also helps to have a good rapport with your pharmacy as they can help speed things along and help advocate for you to your Doctor (especially if you are looking to change providers) and follow up with the insurance (to light a fire in a sense). The main issue I envision is that there are a lot medications that are going to be “off label” use and insurances use this as a reason to deny payment.
I wouldn’t suggest Daytrana unless you have tried and failed other options first as there are constantly supply issues to get this in stock and it is really expensive for what it is. Patch itself releases medication for 9 hours so if you need something to cover more than that… it really becomes an issue.
If Ritalin works for you and you want to try an extended release version, there are options like Ritalin ER/LA/SR, Metadate CD, Concerta ER, etc. Even though most of these have gone generic, they are still relatively expensive.
Have you tried any other stimulants aside from Ritalin and Nuvigil? There are a lot of options but before I start throwing things out there, I’d like to know what you have tried in the past.August 8, 2017 at 12:52 pm #2722KatieLadyKeymaster
Thanks for the responses! I’ve been doing 20mg of Ritalin in the morning when I wake up, 10mg mid morning, and 10mg early afternoon.
I am stable on the Prozac now, so maybe NuVigil is worth revisiting?August 8, 2017 at 1:43 pm #2723TheRabbitKingKeymaster
Obligatory shout out to strattera. It’s done good by me.
My current jam: Anathema - SpringfieldAugust 8, 2017 at 2:45 pm #2727JesseParticipant
Strattera is a good option if you are looking for something that is a non stimulant.
If you feel like Ritalin has been working, it may be easier just to see if adding long acting one would help to help limit the “off time” that you are feeling. Since you are on a total of 40 mg total dose for the day, maybe an addition of a 20 mg ER in the morning then a mix of the 10 mg IR 2 to 3 times as needed throughout the day. Keep in mind recommended max dose of Ritalin is 60 mg per day.
If you were to revisit Nuvigil, it will probably be a good option just to see how it works for you. Just remember that there will need to be an initial dose then a slow increase to help your body get adjusted to it. Also you may want to at least have a dose reduction in the Ritalin since they can be potentiate each other at least initially. Your Doctor can always bump the dose back up in a couple weeks after you know how Nuvigil is going to work for you.
I can’t stress this enough but when changing medications (or dose changes for that matter), I never recommend changing more than 1 at a time since that way we can pinpoint what is causing any issues or if it that medication is helping .
- You must be logged in to reply to this topic.